Join 3,497 readers in helping fund MetaFilter (Hide)


Has anyone had severe side effects when taking Bactrim? If so, how long did they last after finishing the drug?
November 1, 2012 2:50 PM   Subscribe

Has anyone had severe side effects when taking Bactrim? If so, how long did they last after finishing the drug?

So, I actually went to ER after discovering I was allergic. Rash has gone down significantly, but the headache and joint pain are still pretty painful. I obviously stopped after the second dose when the major issues flared, but I'm wondering how long I have to live with the latter symptoms. I think these are not necessarily due to the allergy but a common, if strong, side effect of the antibiotic. I'm a little perturbed because I expressed hesitation to the doc who prescribed it to me, but he was insistent. I guess I should listen more closely to my instinct next time.
posted by shrimpsmalls to Health & Fitness (13 answers total)
 
What were you treating with the Bactrim? Have you been having fever? Could this be a type of Herxheimer reaction? Headache and body aches could go along with that, and as you say, they are not usually part of an allergic reaction.
posted by treehorn+bunny at 3:12 PM on November 1, 2012


Sulfamethoxazole, one of the two drugs in Bactrim, is a sulfa drug, to which allergic reactions are not uncommon. You'll want to mention this your doctor if you haven't already—he'll probably recommend that you avoid sulfa drugs in the future.

You're correct that the headache and joint pain are likely distinct from the allergic reaction. Folic acid can supposedly help reduce the side effects for Bactrim, so you may want to try an OTC folic acid supplement.
posted by dephlogisticated at 3:19 PM on November 1, 2012


The severe headache and joint pain do seem to be specific to Bactrim as well as a few other ABs. I was told in ER to carry an allergy card, but I would have avoided all sulpha drugs in the future regardless. I saw my pcp this morning, who reinforced this as well.
posted by shrimpsmalls at 3:27 PM on November 1, 2012


My dad likely had a heart arrhythmia as a result of Bactrim. It went away within a week or so of stopping the medication.
posted by lunalaguna at 3:30 PM on November 1, 2012


Also, the doc who prescribed it (not my pcp) said it was for a UTI/potential kidney infection, but he neglected to mention that the urine test was negative (diagnosed on symptoms alone). I only found out this morning with my pcp that culture was completely negative. Turns out I didn't even need it.
posted by shrimpsmalls at 3:31 PM on November 1, 2012


The half-life for both drugs is around 10 hours. Clearance rate can vary based on a variety of factors, but assuming you're under 65 and reasonably healthy, the side effects will more than likely abate within a day or two.
posted by dephlogisticated at 3:42 PM on November 1, 2012


Also, the doc who prescribed it (not my pcp) said it was for a UTI/potential kidney infection, but he neglected to mention that the urine test was negative (diagnosed on symptoms alone). I only found out this morning with my pcp that culture was completely negative. Turns out I didn't even need it.

Treating empirically is pretty common and accepted practice. It sucks that you had side effects, but don't get too caught up in the "I didn't even need it narrative." You can easily imagine another question where you had to go to the ER for a bad kidney infection that the doctor did not treat because he was waiting for lab results.
posted by OmieWise at 3:54 PM on November 1, 2012 [2 favorites]


I understand this and generally err with better safe than sorry as well. The past 24 hours have been really, really harrowing, however, and I was left in more pain than when I started. I mostly just feel like I was treated swiftly without all the information and as though more options should have been presented.
posted by shrimpsmalls at 4:46 PM on November 1, 2012


I took my last of 14 bactrim pills today. I experienced severe dehydration while on it, which I think is pretty common.
posted by spikeleemajortomdickandharryconnickjrmints at 4:48 PM on November 1, 2012


I'm allergic to Bactrim too, developed bad shortness of breath and a really gross rash. For me the worst of it was over within a day or two after I stopped taking it.
posted by asynchronous at 7:01 PM on November 1, 2012


I also had a major allergic reaction to Bactrim that really flared up the last day I took it. They gave me prednisone for that and the rash started to subside within a few days.
posted by treblemaker at 10:08 PM on November 1, 2012


I had a severe reaction to Ampycillin, rash all over. It wouldn't go away until I took enough steroids to knock out a horse.

I feel for ya', allergic reaction to antibiotics is no fun.
posted by Ruthless Bunny at 5:45 AM on November 2, 2012


I had 106o fever with Bactrim for a UTI many years ago. Also a slight rash. Have always mentioned this ever afterward, and have not been prescribed a number of drugs because of mentioning this allergy -- including certain drugs for hypertension (beta blockers) and even one anticipating altitude sickness when I went to the Andes.

Hope you feel better soon.
posted by DMelanogaster at 5:16 PM on November 2, 2012


« Older Any ideas what I can do for th...   |  Building a font library, what ... Newer »
This thread is closed to new comments.